CASE REPORTSI smell a rat: a case report and literature review of paradoxical thrombosis and hemorrhage in a patient with brodifacoum toxicityFranco, David; Everett, George; Manoucheri, ManoucherAuthor Information Internal Medicine Residency Program, Florida Hospital Orlando, Orlando, Florida, USA Correspondence to Dr David Franco, Florida Hospital Orlando, 2501 North Orange Avenue, Suite 235, Orlando, FL 32804, USA E-mail: firstname.lastname@example.org Received 2 March, 2012 Revised 17 July, 2012 Accepted 3 August, 2012 Blood Coagulation & Fibrinolysis: March 2013 - Volume 24 - Issue 2 - p 202-204 doi: 10.1097/MBC.0b013e328358e959 Buy Metrics Abstract Brodifacoum poisoning occurs as a result of ingestion of rodenticide compounds. It acts as a superwarfarin, inhibiting vitamin K epoxide reductase, in an irreversible fashion much like warfarin but with a much longer half-life. A 48-year-old female patient reported 4 days of mild dyspnea, dry cough, bilateral popliteal fossae pain and diffuse upper abdominal pain. She had no history of liver disease or alcohol or illicit substance abuse. Initial physical examination was remarkable only for mildly pale conjunctivae and mild abdominal tenderness and pain in the left popliteal fossa. A complete blood count and complete metabolic panel were normal. Prothrombin time (PT) was above 100 s, partial thromboplastin time (PTT) was above 200 s and international normalized ratio was reported as above 12.0. Urinalysis revealed hematuria. Venous Doppler ultrasound of lower extremities demonstrated left popliteal vein thrombosis. Computed tomography scan of the abdomen demonstrated transmural hematoma, and fecal occult blood test was positive. A full anticoagulant work-up showed critical reduction of vitamin K-dependent factors II, VII, IX and X. PT and PTT corrected with mixing studies proving factor deficiency as the cause of the coagulopathy. Lupus anticoagulant studies were negative. Superwarfarin toxicity was suspected and confirmed with an anticoagulant poison panel positive for brodifacoum. The patient was hospitalized and successfully treated with fresh frozen plasma, cryoprecipitate and vitamin K. In conclusion, paradoxical thrombosis and hemorrhage should raise the suspicion for superwarfarin toxicity in the appropriate clinical setting. Further studies are required to define the management of these patients. © 2013 Lippincott Williams & Wilkins, Inc.